Iowa, 2023Drought in Iowa, August 1 to 8, 2023
August 1 to 8, 2023 · NWS DMX · 3 events in 3 counties and zones
Rainfall early in the month across portions of southwest and south central Iowa helped to improve drought conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall early in the month across portions of southwest and south central Iowa helped to improve drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 31, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1133 PM CDT Mon Jul 31 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Monday/
Issued at 236 PM CDT Mon Jul 31 2023
Key messaging highlights:
* Periodic chances for showers and storms through the weekend.
* Severe weather potential low overall, but a few periods of
isolated heavy rains are possible
* No extremes, but seasonally high temps and/or humidity through
the work week
Our pattern will undergo some changes through the period with a
gradual transition from central CONUS ridging to more zonal flow
and northern stream influences. This will keep our weather
somewhat active, but without any strong signal toward severe
weather. Although there may be a few windows where strong-severe
storms may occur with bursts of more favorable effective shear,
the thermal profiles aren't overly favorable with no appreciable
instability return.
Looking into tonight, the MO Valley genesis region will again be
the area of concern with some frontogenesis and moisture
convergence along the persistent 1-3km baroclinic zone. Our
current isolated showers south should wane shortly, with
additional chances south and west into early Tue morning and even
better just to the south. Light winds, persistent clouds, and
fairly low afternoon temp/dewpoint spreads have also led to the
introduction of some fog mention south. These forcing mechanisms
and the baroclinic zone do creep farther north and east by Tue
night into Wed morning however, increasing our chances for
convection during the period. While effective shear would support
stronger storms, the instability remains fairly low diminishing
severe potential somewhat. There isn't a great consensus, with
some solutions staying south, but some deterministic runs and
ensemble members do boost the heavy rain parameter space north
into IA with precipitable water values 2+" and warm cloud depths
4-4.5km suggesting isolated efficient rains and heavy rainfall
would be possible.
Beyond this there may be a relative lull later Wed into the end
of the work week, but models are suggesting some northern stream
short wave maturation around Fri or Sat with a leading surge of
theta-e advection aloft followed by the passage of a surface
system and either a front or inverted trough providing additional
low level focus. This leads to another uptick in storm chances
over that window.
Temperatures are expected to remain at or just above seasonal
normals through the period with little strength in return flow and
either steady or diminishing heights. However, while not at
extremes, dewpoints should be persistent in the 60s or lower 70s
at times keeping the sensible perception of humidity somewhat
high.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1133 PM CDT Mon Jul 31 2023
VFR conditions are expected to remain into the overnight hours
for the majority of the terminals. The signal for areas of patchy
fog has increased, likely confined to southern Iowa after 09z and
continuing through sunrise before dissipating. Lower visibilities
will be the main impact, with best chances over KDSM and KOTM.
With clouds expected to move across the state during the period,
this may limit overall fog coverage so will be watching conditions
closely. Otherwise, rain and storm chances have overall been
pushed slightly further south, limiting the potential for any
activity to impact the southern terminals. Will continue to
monitor trends, but overall not expecting any major impacts
through the forecast period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Small
AVIATION...Bury
Hazardous weather outlook, Jul 31, 1:52 PM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
252 PM CDT Mon Jul 31 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
252 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are expected over southwest Iowa late
overnight. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periodic chances for showers and thunderstorms continue through
Friday. Threat of severe weather is generally low, but a few
stronger storms with locally heavy rain, hail, and gusty winds
are possible Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Hagenhoff
Drought, Clarke
- When
- August 1, 12:00 AM CST to August 8, 7:00 AM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Several rainfall events helped to improve drought and hydrologic conditions across Clarke County in early August.
Drought, Decatur
- When
- August 1, 12:00 AM CST to August 8, 7:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Several rainfall events helped to improve drought and hydrologic conditions across Decatur County in early August.
Drought, Cass
- When
- August 1, 12:00 AM CST to August 8, 7:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Several rainfall events helped to improve drought and hydrologic conditions across Cass County in early August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123334, 1123335, 1123336.